Alert archive / Indiana / Special Weather Statements in 2023
Special Weather Statement, NWS Indianapolis, IN
NWS Indianapolis, IN issued this special weather statement at Jul 29, 2023, 1:21 AM EDT for Warren County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2023, 1:21 AM EDT (05:21 UTC)
- Expired
- Jul 29, 2023, 1:45 AM EDT
- In force
- 24 min
- Issued by
- NWS Indianapolis, IN
- Hail
- 0.25 in
- Wind
- 40
County Warren County, IN
The radar
The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 5.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3041 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 16.2
The text
As transmitted.
487
WWUS83 KIND 290521
SPSIND
Special Weather Statement
National Weather Service Indianapolis IN
121 AM EDT Sat Jul 29 2023
INZ028-029-035-290545-
Fountain IN-Warren IN-Tippecanoe IN-
121 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northern Fountain,
southwestern Tippecanoe and central Warren Counties through 145 AM
EDT...
At 121 AM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, or 17 miles northeast of Danville, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Williamsport around 125 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
west central Indiana.
&&
LAT...LON 4037 8737 4040 8699 4021 8707 4021 8709
4015 8710 4020 8743
TIME...MOT...LOC 0521Z 259DEG 32KT 4026 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
UpdikeWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:00 AM EDT, 21 minutes earlier.
Area forecast discussion, Jul 29, 1:00 AM EDT, 21 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 100 AM EDT Sat Jul 29 2023 .Mesoscale Update... Issued at 1259 AM EDT Sat Jul 29 2023 A convective complex continues to barrel through central and northern IL, now on the doorstep of central Indiana. Infrared imagery shows some cloud top cooling on the southern half of the system, likely leading to an overall decline in severe potential for western and southern portions of central Indiana (outside of the watch area). On the northern extent, currently over the SE suburbs of Chicago, cloud tops are much higher, indicative of the better shear/cold pool balance seen on radar. This will be the primary area of concern for damaging wind gusts and isolated tornadoes (Highlighted by the current Watch). The overall parameter spacing is still fairly potent with a narrow corridor of 4000+ J/kg MUCAPE and a developing 35-40kt LLJ. This corridor is on the southern edge of a prior evening line of warm advection induced thunderstorms, and is where a better shear balance may exist as this system moves S/E. With that said, a cooling PBL and eventual elevation of the complex should counteract some of this and eventually remove the threat of isolated tornadoes. As the system continues to push through, stabilization of the PBL and a separation from better upper level shear should lead to weakening and dissipation around and after 08Z. At this point the severe threat will diminish rapidly, but 30-40mph wind gusts and localized flooding will still be a threat. && .Short Term...(Today and tonight) Issued at 1259 AM EDT Sat Jul 29 2023 * Severe Storms Possible Friday Night * Quieter weather for much of the area Today Currently an ongoing MCS is pushing ESE through NE IL and Northern IN. This will continue along an instability axis created by warm advection induced thunderstorms from earlier in the evening. MORE DETAILS ON STORM THREAT TONIGHT IN MESOSCALE DISCUSSION _______________________________________________________________ Synoptically, this overnight system is driven by a broad upper level trough and jet axis, along with a goldy-locks zone of highly warm and moist air near the surface and just enough cold air aloft for a potent amount of instability. This has allowed the system to continue to develop even after peak diurnal heating ended and now cooling has begun. This system is expected to pass through central Indiana between 05-09Z overnight, with some potential for residual weak showers and storms over the area through the morning. This will greatly depend on where any left over boundary reside and the overall potency of the MCS an d associated cold pool as it becomes elevated over the area. The stronger the cold pool, the more stabilization and subsidence will occur in its wake, and there for less shower coverage. Otherwise, a mostly mundane pattern is in store for central Indiana tomorrow. The main forcing should be pushed far enough south to keep conditions mostly dry through the day. Temperatures will be closer to seasonal as NW flow in the wake of the MCS helps keep warmest temperatures to the S. The current expectation is for highs in the mid to upper 80s, with a W to NW wind of around 8-12mph and dew points in the upper 60s; a reprieve from prior day conditions. The only caveat to this quieter forecast is the location of the meso-low from the prior mentioned MCS. If this is too far north, parts of S and SE central Indiana may stay within the quasi-warm sector where greater unstably and lift could lead to afternoon thunderstorms. Confidence in the afternoon forecast will greatly increase by morning as models ingest more accurate initial conditions. Tomorrow night should be much of the same, with dry and mostly clear skies. Patchy for will be a threat over rural areas to the north and river valleys to the south that get any evening rain. With clear and mostly calm conditions a few areas may see dense fog, but confidence in where this could occur is very low. && .Long Term...(Sunday through Friday) Issued at 1259 AM EDT Sat Jul 29 2023 The general synoptic-scale theme in the long term will be a deepening trough in the east and amplifying ridge in the west. We will remain in northwesterly flow and on the periphery of deeper more anomalous moisture. This is a pattern where mesoscale details will ultimately dictate timing and coverage of precipitation (i.e., compact midlevel perturbations, residual cold pools, gravity waves, etc.). One or more organized convective systems will be possible given stronger momentum aloft on the periphery of the ridge contributing to adequate deep layer shear. A limiting factor may be the tendency for weak instability owing to a southward nudge of continental air Sunday into early next week. Preceding this on Saturday night, an active convective regime may be in progress from the previous diurnal cycle given residual deep moisture, instability, frontal convergence and upstream shortwave trough. This trough should nudge a slightly cooler/drier cP air mass in on Sunday. A more amplified shortwave trough on Thursday should push anomalous precipitable water and higher instability into Indiana increasing coverage of convection at some point Thursday into Thursday night. Although ensemble spread grows toward the end of the week, there is still enough of a signal to indicate at least slightly cooler/drier cP air mass nudges into central Indiana by Friday. && .Aviation...(06Z TAF Issuance) Issued at 1140 PM EDT Fri Jul 28 2023 Impacts: - Best timing for thunderstorms with brief MVFR and worse conditions along with near-severe to severe wind gusts is 06z-10z. Less of chance KHUF sees activity - Convection could linger after 10z and at times later today but confidence too low to put in TAFs Discussion: A thunderstorm complex will drop southeast across central Indiana overnight with the potential for strong to severe wind gusts and brief heavy rain and MVFR and worse flying conditions. Additional storms are possible later this morning with leftover boundaries and lingering moisture and instability. Best chance of thunderstorms looks to be from 06z-10z at KLAF, KIND and KBMG. The complex may miss KHUF as it moves southeast. Mostly VFR flying conditions are expected away from thunderstorms. A cold front will drop southeast over the terminals this afternoon resulting in a wind shift SSW to NW. Wind speeds will generally be below 10 knots except briefly much higher related to the gust front of the convective complex. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...Updike Short Term...Updike Long Term...BRB/Updike Aviation...MK
Hazardous weather outlook, Jul 28, 10:13 PM EDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1013 PM EDT Fri Jul 28 2023 INZ021-028>031-035>049-051>057-060>065-067>072-300215- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 1013 PM EDT Fri Jul 28 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Strong to severe thunderstorms remain possible after midnight tonight. Damaging winds and large hail will be the main severe threats, but heavy rain and flooding are also possible. The northern half of central Indiana has the best chances for seeing severe storms overnight. Lightning is a threat from any thunderstorm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Peak afternoon heat index values will approach 100 to 105 degrees Saturday. Thunderstorms will be possible Saturday and Saturday night. Strong winds are possible, along with heavy rain and lightning. Thunderstorms will be possible again late Wednesday into Friday. .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed tonight. && More information, along with other weather, hydrological, and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 29, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
121 AM EDT Sat Jul 29 2023
INZ028-029-035-290545-
Fountain IN-Warren IN-Tippecanoe IN-
121 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northern Fountain,
southwestern Tippecanoe and central Warren Counties through 145 AM
EDT...
At 121 AM EDT, Doppler radar was tracking a strong thunderstorm over
Williamsport, or 17 miles northeast of Danville, moving east at 35
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Williamsport around 125 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM EDT for
west central Indiana.
&&
LAT...LON 4037 8737 4040 8699 4021 8707 4021 8709
4015 8710 4020 8743
TIME...MOT...LOC 0521Z 259DEG 32KT 4026 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UpdikeThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:40 AM EDT | Special Weather Statement | IND | Carroll | 35 min |
| Jul 29, 1:46 AM EDT | Special Weather Statement | IND | Fountain, Tippecanoe, Warren | 44 min |
| Jul 29, 2:05 AM EDT | Special Weather Statement | IND | Boone, Clinton, Howard, Tipton | 40 min |
| Jul 29, 2:20 AM EDT | Special Weather Statement | IND | Fountain, Montgomery | 40 min |
| Jul 29, 2:34 AM EDT | Special Weather Statement | IND | Boone, Delaware, Hamilton, Madison, Marion | 41 min |
| Jul 29, 2:36 AM EDT | Special Weather Statement | IND | Clay, Hendricks, Parke, Putnam, Vigo | 39 min |
| Jul 29, 2:54 AM EDT | Special Weather Statement | IND | Hendricks | 36 min |
| Jul 29, 3:06 AM EDT | Special Weather Statement | IND | Hendricks | 24 min |
| Jul 29, 3:06 AM EDT | Special Weather Statement | IND | Delaware, Hancock, Henry, Johnson, Randolph, Rush and 1 more | 39 min |
| Jul 29, 3:13 AM EDT | Special Weather Statement | IND | Clay, Greene, Monroe, Morgan, Owen, Sullivan | 47 min |
| Jul 29, 3:46 AM EDT | Special Weather Statement | IND | Bartholomew, Brown, Decatur, Johnson, Rush, Shelby | 44 min |
| Jul 29, 3:48 AM EDT | Special Weather Statement | IND | Brown, Daviess, Greene, Knox, Lawrence, Monroe and 1 more | 42 min |
| Jul 29, 4:19 AM EDT | Special Weather Statement | IND | Decatur, Jackson, Jennings | 41 min |
| Jul 29, 4:20 AM EDT | Special Weather Statement | IND | Daviess, Knox, Lawrence, Martin | 40 min |
| Jul 29, 5:01 AM EDT | Special Weather Statement | IND | Clay, Greene, Monroe, Morgan, Owen, Putnam and 1 more | 44 min |
Nearby
Special Weather Statements in Indiana, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.